Texas, 2006

Hail in Texas, September 28, 2006

September 28, 2006 · NWS EWX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 28, 4:51 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 28, 4:51 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT THU SEP 28 2006

.UPDATE...
SHORTWAVE OVER WEST TEXAS IS WELL TIMED WITH PEAK HEATING TO PRODUCE
A THREAT OF SEVERE WEATHER OVER WESTERN COUNTIES THIS EVENING.
FORECAST WAS UPDATED TO EXPAND THE SEVERE AREA SLIGHTLY AND TO
ACCOUNT FOR THE MID-LEVEL CONVECTION MOVING INTO THE HILL COUNTRY.
THIS SYSTEM SHOULD EXIT TO THE SOUTHEAST OF OUR FORECAST AREA LATE
TONIGHT WITH RAIN CHANCES DECREASING NW-TO-SE.

&&

.PREV DISCUSSION... (ISSUED 316 PM CDT THU SEP 28 2006)

DISCUSSION...SHALLOW COLD FRONT CONTINUES SOUTHWARD THIS AFTERNOON
ACROSS THE AREA WITH DRY ADVECTION AND GUSTY NORTHEAST WINDS. WITH
INSTABILITIES OF OVER 3000 JOULES/KG (POTENTIAL ENERGY) ACROSS
OUR EXTREME SOUTHWEST CWA...THERE IS A LOW CHANCE OF THUNDERSTORMS
BUT ANY STORMS THAT DO FORM MAY BE SEVERE. THE FRONT WILL LIKELY
DISSIPATE OFFSHORE TOMORROW MORNING WITH INCREASING LOW CLOUDS
MAINLY WESTERN PORTIONS IN THE MORNING..AND ALONG THE ESCARPMENT
BY MIDDAY. THIS IS DUE TO GULF MOISTURE EXPECTED TO OVERRUN THE
SHALLOW COOL POOL. MOISTURE SHOULD MIX OUT BY THE EARLY FRIDAY
EVENING. UPPER LEVEL RIDGING SHOULD BEGIN BUILDING OVER THE AREA
SATURDAY AND BECOME DOMINANT THROUGHOUT SOUTH CENTRAL TEXAS
THROUGH THE MIDDLE OF NEXT WEEK. LIGHT WINDS AND SLIGHTLY ABOVE
NORMAL TEMPERATURES SHOULD RESULT FROM THE MASSIVE SUBTROPICAL
RIDGE WITH A FEW SEA BREEZE SHOWERS POSSIBLE ACROSS OUR EXTREME
EASTERN CWA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/04
Hazardous weather outlook, Sep 28, 3:57 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT THU SEP 28 2006

TXZ171>173-183>194-202>209-217>225-228-291030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
457 PM CDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE RIO GRANDE
PLAINS AND FAR SOUTHERN AREAS OF SOUTH CENTRAL TEXAS THROUGH THIS
EVENING. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND
SOUTHWEST OF A CAMBELLTON TO PEARSALL TO BATESVILLE TO DEL RIO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 63 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Val Verde

When
September 28, 5:15 PM CST to 7:25 PM CST
Where
Val Verde County, 2 mi NW of Del Rio
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.383, -100.917

Hail, Maverick

When
September 28, 6:17 PM CST to 6:25 PM CST
Where
Maverick County, 1 mi N of Quemado
Measured
1.75 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
28.967, -100.633

The Maverick County Sheriff's Department reported that some vehicles had been damaged by the large hail in the Quemado area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533739, 5533740.